Arizona, 2012Flash Flooding and Flooding in Arizona, August 21 to 22, 2012
August 21 to 22, 2012 · NWS TWC · 7 events in 1 county or zone
Abundant moisture trapped under the monsoon high resulted in widespread thunderstorms over all but far eastern sections of southeast Arizona. Storms produced very heavy rain, flash flooding and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture trapped under the monsoon high resulted in widespread thunderstorms over all but far eastern sections of southeast Arizona. Storms produced very heavy rain, flash flooding and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE AUG 21 2012
.SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE
SYSTEM PASSES THROUGH THE REGION...ESPECIALLY WEDNESDAY INTO
THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER
MOISTURE MOVES EAST OF THE AREA.
&&
.DISCUSSION...ACTIVITY THIS AFTERNOON SO FAR HAS BEEN RELEGATED TO
OVER/NEAR THE HIGHER TERRAIN AND HAVE BEEN VERY PULSY. SOME OF THE
STORM HAVE APPEARED QUITE STRONG WITH A FEW SEVERE WARNINGS BEING
ISSUED. BASED ON RADAR THE RAINFALL RATES IN SOME OF THE STRONGER
STORMS HAVE BEEN RATHER IMPRESSIVE...BUT SINCE THEY ARE PULSY...THE
RATES ARE LIKELY HALF OF WHAT THE RADAR IS INDICATING. STILL LOOKING
FOR A GRADUAL WEST PROGRESSION OF STORMS LATER THIS AFTERNOON INTO
THIS EVENING. WILL HAVE TO RELY ON OUTFLOW INTERACTIONS FOR VALLEY
STORMS. MAIN THREAT FROM STORMS WILL BE WET MICROBURSTS AND
LOCALIZED HEAVY RAIN.
REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES
INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN
LEADING TO FLASH FLOODING WILL BE MAIN CONCERN.
DOWNTURN IN ACTIVITY FRIDAY INTO THE WEEKEND AS DRIER AIR PUSHES IN
FROM THE WEST.
TEMPERATURES FOR THE REMAINDER OF THE WEEK WILL REMAIN BELOW NORMAL.
&&
.AVIATION...SCT CLOUDS AT 6-9KFT AGL AND SCT-BKN CLOUDS AT 10-14K FT
AGL. SCTD TSRA/SHRA THRU 22/04Z...WITH MVFR CONDITIONS NEAR THE
STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS. OTHERWISE...SURFACE
WIND MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS
THIS WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST TUE AUG 21 2012
AZZ501>515-220600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
941 AM MST TUE AUG 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE.
THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST
PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND
INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED
RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES.
A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING
NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.
OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL
INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO
MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH
THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR
DAMAGING DOWNBURST WINDS IS RELATIVELY LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.
THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL.
STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF
LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS
WITH THE VERY MOIST ATMOSPHERE IN PLACE.
A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY...
PERSISTING INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 21, 2:10 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE AUG 21 2012
AZZ507-508-513-212200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
210 PM MST TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300
PM MST...
AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BENSON...OR 29 MILES
SOUTHWEST OF WILLCOX...MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BENSON.
LAT...LON 3211 11032 3207 11007 3192 11015 3198 11041
TIME...MOT...LOC 2110Z 022DEG 7KT 3203 11026
Special weather statement, Aug 21, 3:12 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST TUE AUG 21 2012
AZZ504-507-513-514-212300-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
312 PM MST TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA AND WESTERN COCHISE
COUNTIES UNTIL 400 PM MST...
AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR AND SOUTH OF INTERSTATE 10
BETWEEN VAIL AND BENSON. STORMS WERE SLOWLY DRIFTING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
AREAS AFFECTED BY THIS STORM INCLUDE...MESCAL...VAIL AND CORONA DE
TUCSON.
LAT...LON 3210 11084 3204 11015 3176 11008 3180 11074
TIME...MOT...LOC 2210Z 171DEG 2KT 3194 11055
MEYER
Event by event
3 flash flood, 2 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- August 21, 4:45 PM MST
- Where
- Pima County, 0.9 mi NW of Tucson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.240, -110.940
Thunderstorms winds toppled trees near Grant and Oracle Roads. One tree fell on top of a car.
Hail, Pima
- When
- August 21, 4:55 PM MST
- Where
- Pima County, 0.12 mi S of Old Tuscon
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.218, -111.130
Flash Flood, Pima
- When
- August 21, 6:15 PM MST to 7:45 PM MST
- Where
- Pima County, 7.96 mi WSW of Naviska to 7.54 mi NNW of Silver Bell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.456, -111.364
Heavy rain caused flash flooding and the closure of several roads just west of Tucson including Pump Station and El Tiro Roads.
Flash Flood, Pima
- When
- August 21, 7:30 PM MST to 9:30 PM MST
- Where
- Pima County, 0.95 mi NW of Gurli Put Vo to 0.87 mi W of Vainom Kug
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.211, -112.030
Two to four inches of heavy rain caused flash flooding of streets and homes in Covered Wells.
Flash Flood, Pima
- When
- August 21, 8:30 PM MST to 9:30 PM MST
- Where
- Pima County, 6.15 mi WNW of Anegam to 12.49 mi NNW of Maish Vaya
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.415, -112.121
Heavy rain caused flash flooding in Santa Rosa where at least two homes were flooded.
Flood, Pima
- When
- August 22, 3:00 AM MST to 12:00 PM MST
- Where
- Pima County, 1.03 mi NE of Pisinimo to 0.75 mi SSE of Stan Shuatuk
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.039, -112.306
Heavy rain which totaled between three and five inches began the previous afternoon and continued into the night in the Quijotoa Mountains. Pisinimo Wash filled and flooded parts of the downstream community of Pisinimo, although sandbagging helped prevent major damage. Flood watesr continued down San Simon Wash and when combined with runoff from Gu Vo Wash, flooded areas south toward the international border, including Route 18.
Flood, Pima
- When
- August 22, 3:55 PM MST to 8:00 PM MST
- Where
- Pima County, 10.34 mi NNE of Anegam to 10.29 mi NNE of Anegam
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 32.504, -111.952
Very heavy rain that began the previous afternoon and continued through the night, totaled 3 to 5 inches upstream near the Quijotoa Mountains. Runoff in Santa Rosa Wash damaged a berm along Route 15 causing water to flow across and close this road near North Komelik.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 21 to 22, 20121 death · $5.3 million · 50 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, August 21, 2012$60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Florida, August 21, 2012$28,000 · 68 kt wind · 15 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2012$30,000 · 60 kt wind · 2 events
- Flooding and Damaging Winds in Florida, August 21, 2012$3,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20126 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 21, 201259 kt wind · 5 events
- Hail in Ohio, August 21, 20120.75 in hail · 2 events
- Flooding in California, August 21 to 22, 20122 events
- Flash Flooding in New Mexico, August 21, 20122 events
- Drought in Texas, August 21 to 31, 20121 event
- Flash Flood in Arizona, August 21, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409058, 409059, 409046, 410375, 409057, 410376, 410377.